Print This Page

Diabetes Drug May Lead to Vitamin B12 Deficiency

  • Currently 3.4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3.4/5 (5 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. My husband takes Actos, metformin and glyburide for type 2 diabetes, Lipitor for cholesterol and Diovan HCT for high blood pressure.

The doctor prescribed vitamin B12 because my husband’s low in this vitamin. He can’t get up the stairs without me behind him, pushing. He can’t stand up to work on anything for more than half an hour. When he stands still, he gets dizzy and teeters. As a result, he drags a chair around or uses a walker to go anywhere. He has bad cramps in his lower legs. Could any of his drugs cause the vitamin B12 problem?

A. Metformin is useful for treating type 2 diabetes but can lead to vitamin B12 deficiency. Lack of this vitamin can cause fatigue, peripheral neuropathy (numbness or tingling of hands and feet), trouble walking and confusion.

Lipitor may lead to leg cramps and weakness, while the diuretic HCT in Diovan HCT may interfere with good blood sugar control.

Your husband’s doctor may need to evaluate his treatment regimen, given his symptoms. To prepare for his next visit, we would like to send you our book, Best Choices From The People’s Pharmacy, with more information about treating type 2 diabetes, hypertension and high cholesterol. It is available in libraries, bookstores and online (www.peoplespharmacy.com).

  • Currently 3.4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3.4/5 (5 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

3 Comments

| Leave a comment

I also have type 2 diabetes and take metformin, Lipitor for cholesterol and Diovan HCT for high blood pressure. I feel weak all the time. I have been going to the bathroom more frequently than normal. I spoke with my doctor and she said I need to walk more.

I've had Type II diabetes for some 25 years and have found that if my sugar levels are in good control (A1Cs around 5.6), I feel much stronger. I've been on Prandin alone and my doctor added Foltx for added B-12 and other deficiencies. I'm on 20 mg of Lipitor as well and take CoQ10 to compensate for the loss of that enzyme. I've heard arguments against quinine or tonic, but have successfully fended off most leg cramps with 4 -6 oz of it every evening. I am a 77 year old active (step aerobics) female.

I am a type II diabetic. I have taken zocor for many years. In February I developed severe cramps and muscle pain. I took myself off zocor and noticed my sugars went down a lot. My pain went away a little but not completely. I also take Fosomax. Did some research and found out that Fosomax can also cause joint pain and muscle cramps. Took myself off Fosomax and after about three weeks pain is subsiding somewhat. Now I am confused about which meds caused this pain. I will see an endocrinologist in about two weeks to see if he can help me.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.